Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 166, NWS Omaha, NE

June 23, 2018Pierce County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 23, 2018, 5:23 PM CDT for Pierce County, Nebraska. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2018, 5:23 PM CDT (22:23 UTC)
Expired
Jun 23, 2018, 6:00 PM CDT
In force
37 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Pierce County, NE

The radar

The Omaha radar (KOAX), 143 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 5:59 PM CDTHAIL 1.758 Ene Pierce, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-407 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WUUS53 KOAX 232223
SVROAX
NEC139-232300-
/O.NEW.KOAX.SV.W.0166.180623T2223Z-180623T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
523 PM CDT SAT JUN 23 2018

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pierce County in northeastern Nebraska...

* Until 600 PM CDT.

* At 523 PM CDT, a severe thunderstorm was located 5 miles east of
  Osmond, or 23 miles north of Norfolk, moving southeast at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  McLean and The Highway 81 And 20 Junction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4233 9737 4222 9737 4221 9749 4238 9759
      4241 9753 4241 9740
TIME...MOT...LOC 2223Z 324DEG 17KT 4237 9749 

HAIL...1.00IN
WIND...<50MPH
 
$$

BLB
1 follow-up statement
556 
WWUS53 KOAX 232247
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
547 PM CDT SAT JUN 23 2018

NEC139-232300-
/O.CON.KOAX.SV.W.0166.000000T0000Z-180623T2300Z/
Pierce NE-
547 PM CDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EAST CENTRAL PIERCE COUNTY...

At 547 PM CDT, a severe thunderstorm was located 7 miles south of
Randolph, or 16 miles north of Norfolk, moving southeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of east
central Pierce County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4233 9737 4222 9737 4222 9741 4229 9745
TIME...MOT...LOC 2247Z 324DEG 17KT 4228 9740 

HAIL...1.00IN
WIND...<50MPH
 
$$

BLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:55 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 23, 3:55 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
355 PM CDT Sat Jun 23 2018

.SHORT TERM...(Tonight through Tuesday)
Issued at 324 PM CDT Sat Jun 23 2018

Main forecast problems are thunderstorms and precipitation
chances and any additional precipitation aggrivating flooding.
Unsettled weather pattern forecast through Monday over the area.
Upper low over northern Montana begins to drop southeast into the
central Rockies and central High Plains tonight into Sunday.

For the near term an upper shortwave trough is rotating around upper
low on the South/North Dakota border, This has caused convection
to develop over southeast South Dakota into northeast Nebraska.
There is about 1500 J/Kg of ML CAPE over eastern Nebraska with no
CIN. There is little bulk shear except in the 0-1Km layer. Expect
thunderstarms may continue to develop further south of the storm
near Knox County. Visible satellite imagery shows an area of
agitated cumulus from Knox County to near Platte County. So
thunderstorms may develop over that region his afternoon and then
spread east.

Models suggest an MCS may move across southern Kansas and northern
Oklahoma tonight. The question is how much this will impact
precipitation chances over Nebraska on Sunday. At this time it
appear some shower and thunderstorm will move across in the early
morning hours over eastern Nebraska.

As upper trough over Monatna moves into the high plains tommorow,
thunderstorm chances increase in eastern Nebraska and southwest
Iowa by midday Sunday and continues through the
evening.Thunderstorms will continue into the evening and overnight
on Sunday night as another MCS moves east across northern Kansas
and possibly the southern tier of counties in Nebraska. This will
have to be watched closely on Sunday night if there is a northward
trend for the MCS to move across. This may warrant a flood watch
over the southeast part of Nebraska as this area was inudated with
heavy rain this past week. Precipitation chances will continue
into Monday and Tuesday as upper low is cutoff off southeast South
Dakota on Monday amd moves into southern Minnesota aon the day
Tuesday.

.LONG TERM...(Tuesday night through Saturday)
Issued at 324 PM CDT Sat Jun 23 2018

After Upper low exits the area on Tuesday, upper level ridging
begins to move into the area. Temperatures begin to warm up into
the 90s. There is a chance of thunderstorms on early Thursday and
Saturday morning as nighttime convection rides over the upper
ridge and moves across the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1214 PM CDT Sat Jun 23 2018

A few isolated TSRA may pop up in the vicinity of KOMA for a few
hours this afternoon. Otherwise...VFR expected thru the fcst pd.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...DEE
Hazardous weather outlook, Jun 23, 4:48 PM CDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
448 PM CDT Sat Jun 23 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
448 PM CDT Sat Jun 23 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Isolated thunderstorms will be possible into this evening, the
chance of severe weather is low.

Minor river flooding will continue along the Missouri River from
Brownville downstream to Rulo.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Scattered thunderstorms may occur Sunday morning.

Thunderstorm chances will increase across area Sunday afternoon
and linger into Monday. Some severe storms are possible Sunday
afternoon and evening. Some heavy rain is possible in the storms,
particularly across southeast Nebraska.

Additional thunderstorms are possible Monday into Tuesday, and
again later in the week.

Minor river flooding is forecast to continue along the
Missouri River from Brownville to Rulo through the period.
Flooding may develop farther north by mid week, from around
Plattsmouth to Nebraska City.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation should not be needed tonight, but may be
needed on Sunday afternoon.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:53 PM CDTSevere Thunderstorm WarningOAXKnox37 min
Jun 23, 3:28 PM CDTSevere Thunderstorm WarningOAXKnox32 min
Jun 23, 3:58 PM CDTSevere Thunderstorm WarningOAXCedar, Knox32 min
Jun 23, 5:54 PM CDTSevere Thunderstorm WarningOAXWayne36 min
Jun 23, 6:15 PM CDTSevere Thunderstorm WarningOAXStanton, Wayne45 min
Jun 23, 6:56 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.